Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 50, NWS Goodland, KS

June 9, 2000Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2000, 5:16 PM CDT for Wichita County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2000, 5:16 PM CDT (22:16 UTC)
Expired
Jun 9, 2000, 6:00 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 092219
SVRGLD
KSC203-092300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM CDT FRI JUN 9 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 600 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE   
THUNDERSTORMS 4 MILES SOUTH OF LEOTI AND JUST NORTH OF LEOTI...MOVING 
NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MARIENTHAL AROUND 530 PM CDT

* ANOTHER LOCATION IN THIS WARNING IS LEOTI.

LAW ENFORCEMENT OFFICIALS REPORTED WIND DAMAGE AND POWER LINES DOWN 
IN THE VICINITY OF LEOTI.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THESE STORMS.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

COLEMAN

LAT...LON 3845 10151 3832 10133 3847 10113 3858 10114
      m    3869 10122

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:21 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 9, 3:21 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT FRI JUN 9 2000

PROBLEM FOR THIS PACKAGE IS PRIMARILY POPS.

ALSO HAVE A SMALL CONCERN FOR WIND.  KGLD HAD A ROGUE GUST TO 40 KTS
AT 1940Z.  CO-OP OBSERVER 11 NNE WAKEENEY REPORTED 50 MPH WIND
AROUND 2005Z.  WILL CONTINUE A WIND ADVISORY THROUGH 06Z FOR
EASTERNMOST GROUP.

AM BLENDING ETA/AVN BASED ON INITIALIZATION AND 18Z VERIFICATION...
BUT AM NOT REALLY HAPPY WITH THE MID LEVEL DEWPOINT PROGS.  TSRA
ALREADY FIRING ALONG AN ATWOOD TO TRIBUNE LINE AT 20Z WITH MORE
CONVECTION TO THE NORTHWEST.  BELIEVE TSRA WILL MOVE OVER MUCH OF
THE CWFA OVERNIGHT AS SHORTWAVES IN THE SOUTH SOUTHWEST FLOW ALOFT
MOVE OVER THE REGION.

WARM FRONT DEVELOPS NEAR REGION AND MOISTURE WILL RECOVER AT THE
MID LEVELS BY THE LATE AFTERNOON WITH DECENT LOW LEVEL CONVERGENCE
ZONE IN EASTERN COLORADO.

ANOTHER SHORTWAVE MOVES NORTH NORTHEAST ACROSS THE REGION SATURDAY
NIGHT WITH SUFFICIENT MOISTURE TO SUPPORT ANOTHER CLUSTER OF TSRA
OVER THE REGION.

THROUGH THE EXTENDED WILL CONTINUE WITH SOUTHWEST FLOW ALOFT WITH A
RIBBON OF MID LEVEL MOISTURE CUTTING THROUGH THE CWFA THROUGH DAYS
3 AND 4 BEFORE THE TROUGH AXIS SHIFTS THROUGH.  TEMPERATURES ON
NATIONAL GUIDANCE SEEM REASONABLE.

.GLD...WIND ADVISORY UNTIL MIDNIGHT CDT FOR NORTON AND GRAHAM
       COUNTIES.

ENTWISTLE

In the hours before

Special weather statement, Jun 9, 11:42 AM CDT, 5 hours 34 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100559-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT FRI JUN 9 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...

A DRYLINE WILL MOVE EAST TODAY ACROSS FAR EASTERN COLORADO INTO
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS BY THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRY
LINE BY THIS EVENING OVER FAR EASTERN COLORADO AND THEN SPREAD INTO
NORTHWEST KANSAS AND FAR SOUTHWEST NEBRASKA.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:55 PM CDTSevere Thunderstorm WarningGLDLogan60 min
Jun 9, 5:46 PM CDTSevere Thunderstorm WarningGLDGove59 min
Jun 9, 6:23 PM CDTSevere Thunderstorm WarningGLDSheridan62 min
Jun 9, 6:45 PM CDTSevere Thunderstorm WarningGLDGove60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.